Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 73, NWS Austin/San Antonio, TX

May 20, 2011Hays County, Travis County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 20, 2011, 8:58 PM CDT for Hays County, Travis County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2011, 8:58 PM CDT (01:58 UTC)
Expired
May 20, 2011, 9:30 PM CDT
In force
32 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Hays County, TX, Travis County, TX

The radar

The Austin/San Antonio radar (KEWX), 48 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 12:28 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 2.0 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2011-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2011-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4855 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

310 
WUUS54 KEWX 210158
SVREWX
TXC209-453-210245-
/O.NEW.KEWX.SV.W.0073.110521T0158Z-110521T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
858 PM CDT FRI MAY 20 2011

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HAYS COUNTY...
  SOUTH CENTRAL TRAVIS COUNTY...

* UNTIL 945 PM CDT.

* AT 855 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED NEAR WOODCREEK...OR NEAR WIMBERLEY...AND MOVING EAST AT
  25 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE DRIFTWOOD...BUDA...TANGLEWOOD
  FOREST AND ONION CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3025 9778 3004 9771 2997 9812 3009 9815
TIME...MOT...LOC 0158Z 251DEG 22KT 3006 9803

$$
2 follow-up statements
083 
WWUS54 KEWX 210219
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
919 PM CDT FRI MAY 20 2011

TXC209-453-210245-
/O.CON.KEWX.SV.W.0073.000000T0000Z-110521T0245Z/
TRAVIS TX-HAYS TX-
919 PM CDT FRI MAY 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR CENTRAL HAYS AND SOUTH CENTRAL TRAVIS COUNTIES...

AT 912 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HAYS CITY...
OR 7 MILES NORTHEAST OF WIMBERLEY...MOVING EAST AT 20 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE MOUNTAIN CITY...HAYS AND
BUDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3018 9784 3003 9782 2997 9812 3009 9809
TIME...MOT...LOC 0220Z 254DEG 15KT 3007 9797

$$
771 
WWUS54 KEWX 210230 RRA
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
930 PM CDT FRI MAY 20 2011

TXC209-453-210241-
/O.CAN.KEWX.SV.W.0073.000000T0000Z-110521T0245Z/
TRAVIS TX-HAYS TX-
930 PM CDT FRI MAY 20 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HAYS AND SOUTH CENTRAL
TRAVIS COUNTIES IS CANCELLED...

LAT...LON 3018 9784 3003 9782 2997 9812 3009 9809
TIME...MOT...LOC 0231Z 254DEG 15KT 3008 9792

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:57 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 20, 6:57 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
657 PM CDT FRI MAY 20 2011

.UPDATE...
TO REMOVE REMAINING COUNTIES FROM SEVERE THUNDERSTORM WATCH 313.

.DISCUSSION...
CONVECTION CONTINUES TO DECREASE THIS EVENING...AND THE THREAT FOR
SEVERE THUNDERSTORMS HAS DIMINISHED. HAVE REMOVED THE REMAINING
COUNTIES FROM SEVERE THUNDERSTORM WATCH 313. SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS ARE STILL POSSIBLE THROUGH THIS EVENING
ACROSS EASTERN PORTIONS OF THE REGION.

&&

.PREV DISCUSSION... /ISSUED 622 PM CDT FRI MAY 20 2011/

DISCUSSION...
SEE AVIATION DISCUSSION.

AVIATION...
SHOWERS AND THUNDERSTORMS ARE DIMINISHING THIS EVENING...BUT ARE
STILL POSSIBLE AT KAUS THROUGH 02Z. OTHERWISE...EXPECT MVFR CIGS
TO DEVELOP AT I-35 TERMINALS AROUND 03Z WITH MVFR VSBYS IN
HAZE/MIST POSSIBLE BETWEEN 06-15Z. IMPROVEMENT SATURDAY WILL BE
SLOW...TO VFR BY EARLY AFTERNOON. ISOLATED THUNDERSTORMS ARE
POSSIBLE NEAR I-35 TERMINALS SATURDAY AFTERNOON/EVENING...BUT
COVERAGE WILL BE ISOLATED. AT KDRT...VFR CONDITIONS ARE FORECAST
TO PERSIST EXCEPT FOR A BRIEF WINDOW BETWEEN 11-14Z WHEN MVFR
CONDITIONS ARE POSSIBLE.

PREV DISCUSSION... /ISSUED 554 PM CDT FRI MAY 20 2011/

DISCUSSION...
CONVECTIVE ACTIVITY IS BEGINNING TO WANE AS REGIONAL CAPE VALUES
HAVE DROPPED OFF DRAMATICALLY OVER THE LAST HOUR OR SO. SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THIS
EVENING MAINLY ALONG AND EAST OF HIGHWAY 281. HOWEVER...THE THREAT
FOR SEVERE THUNDERSTORMS APPEARS TO BE LIMITED TO THE NORTHEASTERN
TIER OF THE CWA. THEREFORE HAVE CANCELLED THE SEVERE THUNDERSTORM
WATCH FOR ALL COUNTIES...EXCEPT...TRAVIS...WILLIAMSON...BASTROP...AND
LEE. THE SEVERE THUNDERSTORM WATCH FOR THESE FOUR COUNTIES
CONTINUES UNTIL 8 PM.

PREV DISCUSSION... /ISSUED 332 PM CDT FRI MAY 20 2011/

DISCUSSION...
LINES OF STORMS ARE DEVELOPING ALONG AND EAST OF THE DRY-LINE MAINLY
AFFECTING THE NORTHEASTERN HILL COUNTRY FROM LLANO TO LOCKHART TO
BASTROP LINE. THESE STORMS WILL CONTINUE TO PROPAGATE EAST NORTHEAST
THIS AFTERNOON AND EVENING. SOME OF THESE STORMS HAVE ALREADY
PRODUCED NICKEL SIZE HAIL(.88 INCH) OVER THE NORTHERN PART OF LLANO
COUNTY.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING FOR
MUCH OF THE NORTHERN HILL COUNTRY AND FAR EASTERN COUNTIES OF SOUTH
CENTRAL TEXAS. THE MAIN THREATS OF THESE STORMS ARE LARGE HAIL AND
DAMAGING WINDS.

AS OF 300 PM...THE EASTERN HALF OF SOUTH CENTRAL TEXAS WAS REPORTING
DEW POINT TEMPS AROUND THE MID 60S AND LOW 70S WHILE UNSTABLE
CONDITIONS ALOFT ARE FAVORABLE FOR ISOLATED STRONG TO SEVERE STORMS.
WEATHER CONDITIONS SHOULD BEGIN TO IMPROVE LATE TONIGHT AS STORMS
MOVE EASTWARD AND AWAY FROM SOUTH CENTRAL TEXAS.

ANOTHER...ROUND OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ON
SATURDAY AFTERNOON AS DRY-LINE APPROACHES HIGHWAY 83...LEAVING MOST
OF THE EASTERN HALF OF SOUTH CENTRAL TEXAS UNDER THE INFLUENCE OF
ABUNDANT WARM/MOIST AIRMASS. BY SUNDAY...SOME LINGERING SHOWERS OR
STORMS ARE POSSIBLE MAINLY ACROSS THE EDWARDS PLATEAU DURING THE
LATE AFTERNOON/EVENING HOURS.

FOR MONDAY AND TUESDAY...EXPECT PARTLY CLOUDY SKIES ACROSS MUCH OF
THE AREA WITH DAYTIME TEMPS AROUND THE LOW 90S AND NEAR 100 ACROSS
THE RIO GRANDE PLAINS.

ON WEDNESDAY...A PACIFIC COLD FRONT IS EXPECTED TO COME ACROSS SOUTH
CENTRAL TEXAS. HAVE INTRODUCED A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS MAINLY ACROSS THE SOUTHEASTERN COUNTIES. ONCE THE
FRONT PASSES ON WEDNESDAY...DRY AND STABLE WEATHER CONDITIONS ARE
ANTICIPATED FOR THE REMAINDER OF THE WEEK INCLUDING THE NEXT
UPCOMING WEEKEND.

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS WESTERN VAL
VERDE COUNTY AS RELATIVE HUMIDITIES DROP TO THE TEENS AND 20S.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              72  94  74  93  73 /  50  20  20  20  10
AUSTIN BERGSTROM INTL AIRPORT  72  94  75  92  73 /  50  20  20  10  10
NEW BRAUNFELS MUNI AIRPORT     71  93  73  92  74 /  50  20  20  10  10
BURNET MUNI AIRPORT            68  92  71  88  71 /  50  20  20  20  10
DEL RIO INTL AIRPORT           63  96  75  95  74 /  10  10  10  20  10
GEORGETOWN MUNI AIRPORT        71  92  73  90  72 /  50  20  20  20  10
HONDO MUNI AIRPORT             66  96  73  95  75 /  30  10  20  10  10
SAN MARCOS MUNI AIRPORT        72  92  75  91  75 /  50  20  20  10  10
LA GRANGE - FAYETTE REGIONAL   74  92  75  90  75 /  50  20  20  10  10
SAN ANTONIO INTL AIRPORT       71  92  75  92  75 /  40  10  20  10  10
STINSON MUNI AIRPORT           71  95  75  94  76 /  40  10  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...11
SYNOPTIC/GRIDS...25
PUBLIC SERVICE/DATA COLLECTION...19
Hazardous weather outlook, May 20, 7:03 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
703 PM CDT FRI MAY 20 2011

TXZ171>173-183>194-202>209-217>225-228-220015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
703 PM CDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THERE WILL BE ELEVATED FIRE WEATHER CONDITIONS OVER THE WESTERN
COUNTIES SATURDAY AFTERNOON DUE TO LOW RELATIVE HUMIDITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 20, 8:22 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
822 PM CDT FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             DRIFTWOOD               30.12N  98.03W
05/20/2011  E1.00 INCH       HAYS               TX   PUBLIC

            NICKEL TO QUARTER SIZE HAIL

&&

EVENT NUMBER EWX1100206

AKF
Local storm report, May 20, 8:26 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
826 PM CDT FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             2 ESE BEE CAVE          30.30N  97.93W
05/20/2011  E0.75 INCH       TRAVIS             TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1100207

CJM
Local storm report, May 20, 8:34 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
834 PM CDT FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             4 NNW AUSTIN            30.36N  97.78W
05/20/2011  M0.50 INCH       TRAVIS             TX   ASOS

            PEA TO MARBLE SIZE HAIL THAT LASTED 4 MINUTES.

&&

EVENT NUMBER EWX1100208

CJM
Special weather statement, May 20, 8:40 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
840 PM CDT FRI MAY 20 2011

TXZ173-192>194-210230-
BASTROP-LEE-TRAVIS-WILLIAMSON-
840 PM CDT FRI MAY 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BASTROP...
NORTHWESTERN LEE...EASTERN TRAVIS AND SOUTHEASTERN WILLIAMSON
COUNTIES UNTIL 930 PM CDT...

AT 836 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THORNDALE TO
AUSTIN...AND MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  AUSTIN BERGSTROM INT AP...
  ELGIN...
  COUPLAND...
  MANOR...
  NOACK...
  BEYARSVILLE...
  DEL VALLE...
  WEBBERVILLE...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Local storm report, May 20, 8:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
842 PM CDT FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             4 NNE AUSTIN            30.36N  97.73W
05/20/2011  M0.25 INCH       TRAVIS             TX   COCORAHS

&&

EVENT NUMBER EWX1100209

AKF
Local storm report, May 20, 8:45 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
845 PM CDT FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             TANGLEWOOD FOREST       30.17N  97.84W
05/20/2011  M0.25 INCH       TRAVIS             TX   COCORAHS

&&

EVENT NUMBER EWX1100210

AKF

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:49 PM CDTSevere Thunderstorm WarningEWXBastrop, Hays, Travis, Williamson41 min
May 20, 8:04 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Hays, Travis26 min
May 20, 8:27 PM CDTSevere Thunderstorm WarningEWXCaldwell, Hays, Travis23 min
May 20, 8:59 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Travis, Williamson61 min
May 20, 9:22 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Lee, Travis38 min
May 20, 10:02 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell43 min
May 20, 10:32 PM CDTSevere Thunderstorm WarningEWXCaldwell, Guadalupe, Hays43 min
May 21, 4:58 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano, Williamson47 min
May 21, 5:44 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson46 min
May 21, 6:00 PM CDTAreal Flood AdvisoryEWXBurnet, Llano2 hr
May 21, 6:00 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano45 min
May 21, 6:29 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson46 min
May 21, 6:52 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson38 min
May 21, 6:59 PM CDTTornado WarningEWXBurnet31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.